[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Re:Prednisone & Aygestin

Hi, I've never responded to a post since I joined the I-P list but this could 
be helpful.
I am a pharmacist and I've had a pump for the last 19 years.  Anyone who is 
put on prednisone is likely to have increased blood sugars - the higher the 
dose, the higher the blood sugar.  Even non-diabetics can become "Chemically 
induced" diabetics with steroids like prednisone, medrol, cortisone ... which 
are used to reduce inflammation (i.e., swelling, redness, pain...) in many 
different circumstances.  I have seen these drugs used for arthritis, dental 
extractions, asthma, skin rashes, Crohn's Disease & ulcerative colitis, and 
many other conditions.  Anyone with diabetes should "try" to avoid taking 
prednisone unless it very short term to treat a medical emergency.  I had an 
allergic reaction to sulfa & had to be treated in an ER with a steroid, and I 
just had to deal with high blood sugars for the next 6 hrs until the drug was 
out of my system.  I am sure that diabetics with severe asthma need to adjust 
their insulin if they use steroid inhalers (generic name-triamcinolone, 
etc...)  Still, breathing is medically necessary and not negotiable for ideal 
blood sugars.  Taking steroid tablets (depends on dosage) generally has a 
much stronger influence on blood sugars than medication inhaled or put on 
your skin.  YMMV
      Also Aygestin is a "form=chemically altered" of progesterone which is 
the female hormone responsible for inducing menstrual periods.  I would be 
prepared for increased blood sugars similar to just before a period, then 
just test your blood sugar to see what happens.  The same medicine in 
Aygestin is found in birth control pills, but at a lower dosage, (generic 
name -norethindrone).
       One rule of thumb is to ask what the medicine's generic name is, if it 
ends in      "-one" like in prednisone, triamcinolone, norethindrone... then 
it may increase your blood sugars and you might need to adjust your basals & 
boluses.  Discuss this with your doctors, pharmacists, etc. and test, test, 
        Hope this helps.
Anne Morris     
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml